Toxic shock syndrome is a rare, life-threatening condition that made headlines in the 1980s after the deaths of young women who used super absorbent tampons. These tampons were later removed from the market.
Toxic shock syndrome is caused by a cascade of the events initiated by the release of toxins produced by bacteria, most commonly Staphylococcus (Staph). These toxins activate the immune system which produce chemicals called cytokines that subsequently lead to low blood pressure (shock) and tissue damage.
Although toxic shock syndrome is associated with menstruating women, other risk factors include surgical wounds, localized deep skin infection, burns, use of contraceptive diaphragm or sponge and abortion. About half of the cases occur in menstruating women. A tampon saturated with blood provides a good environment for rapid growth of bacteria. Tampons made of polyester foam seem to be of greater risk than those made of cotton or rayon. Super absorbent tampons can cause drying of the vaginal walls increasing the risk of tears and introduction of the bacteria.
Signs of toxic shock syndrome include sudden high fever (greater than 102), vomiting, diarrhea, a skin rash resembling a sunburn particularly on the palms and soles which may cause shedding of that skin, confusion, muscle aches, headaches, redness of eyes and throat and seizures. Early diagnosis and treatment can prevent severe complications. Treatment includes intravenous fluids and antibiotics. More severe cases require admission to an intensive care unit and supportive care to treat any evidence of low blood pressure and kidney failure which sometimes requires dialysis. Surgery is sometimes necessary to remove or drain the infected tissue. The mortality rate of toxic shock syndrome is 5-15%.
More than a third of all cases of toxic shock syndrome involve women under 19. Up to 30% of women who have had toxic shock syndrome will get it again. Prevention of toxic shock syndrome includes frequent tampon changing and avoidance of super absorbent tampons.
By: David Schutzer, MD